Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS Morristown, TN

April 28, 2000Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2000, 6:55 PM EDT for Knox County, Sevier County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2000, 6:55 PM EDT (22:55 UTC)
Expired
Apr 28, 2000, 7:30 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 43 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 282256
SVRMRX
TNC093-155-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT FRI APR 28 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EASTERN TENNESSEE
  SEVIER COUNTY IN EASTERN TENNESSEE

* UNTIL 730 PM EDT

* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KIMBERLIN HEIGHTS...OR 9 MILES NORTHWEST
  OF SEVIERVILLE...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIMBERLIN HEIGHTS AROUND 700 PM EDT
  MCMAHAN AROUND 705 PM EDT
  6 MILES WEST OF SEVIERVILLE AROUND 715 PM EDT
  7 MILES WEST OF PIGEON FORGE AROUND 730 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

SEEK A STURDY SHELTER IMMEDIATELY!

STAY AWAY FROM WINDOWS.

$$
X
GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:41 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 2:41 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT FRI APR 28 2000

SURFACE LOW NOW OVER THE NC/SC BORDER WILL MOVE QUICKLY NORTHEAST OFF
THE NC COAST TONIGHT. EXPECT CLOUDS TO CLEAR OUT IN SOUTHERN VALLEY
INTO THE CENTRAL VALLEY. CLOUDS WILL LINGER IN WRAPAROUND MOISTURE
OVER NORTHEAST TN/SOUTHWEST VA OVERNIGHT. A FEW LIGHT INSTABILITY
SHOWERS OVER NORTHEAST TN/SOUTHWEST VA WILL DIE OUT QUICKLY THIS
EVENING WITH LOSS OF AFTERNOON HEATING.

SHORTWAVE DIVING SOUTHEAST THROUGH THE LONGWAVE TROF SATURDAY WILL
PASS THROUGH THE FA DURING THE DAY. LINGERING MOISTURE BEST OVER
NORTHEAST TN/SOUTHWEST VA...RATHER POOR ELSEWHERE. 18Z MODEL SOUNDING
AT TRI SHOWS CAPE OF 736 J/KG. IN ADDITION...THETA-E RIDGE POKES UP
THROUGH THIS AREA...18Z LI VALUES AROUND -1 AND SHOWALTER AROUND 0.
RATHER STEEP LAPSE RATE WITH WET-BULB ZERO AROUND 6900 FEET.
EQUILIBRIUM LEVEL ONLY 25K FEET SO ANY STORMS WILL BE LOW-TOPPED.
WOULD NOT BE SURPRISED TO SEE SMALL HAIL WITH ANY STORM THAT POPS UP.
LOW-LEVEL MOISTURE CONVERGENCE AND LIFT ARE RATHER WEAK SO WILL ONLY
GO WITH 20 PERCENT POPS FOR NOW. DRY FOR THE REMAINDER OF THE FA.

SKIES WILL CLEAR OUT QUICKLY THROUGHOUT THE ENTIRE FA SATURDAY NIGHT
AS SHORTWAVE RACES OUT OF THE REGION AND RIDGE SURFACE/ALOFT BUILDS
DOWN IN FROM THE GREAT LAKES. SUNDAY SHOULD BE A BEAUTIFUL DAY WITH
SUNNY SKIES AND WARMER TEMPS WITH RIDGE IN FIRM CONTROL.

FWC/FAN TEMPS IN CLOSE AGREEMENT AND WENT WITH A BLEND.

EXTENDED DISCUSSION BY RBP...

ALL THE MODELS INDICATE A 50H SHORTWAVE DIVING THROUGH THE CENTRAL
APPALACHIANS MONDAY NIGHT AND TUESDAY. ASSOCIATED WITH THIS FEATURE
WILL BE A WEAK COLD FRONT. THERE WILL BE JUST ENOUGH LIFT...MOISTURE
AND INSTABILITY TO GET A FEW SHOWERS AND THUNDERSTORMS WITH IT.  ALL
THE EXTENDED MODELS SHOW A CUT OFF 50H LOW ACROSS THE SW U.S. ON
MONDAY. THEN THE MODELS DIFFER ON HOW IT LIFTS OUT ON TUESDAY AND
WEDNESDAY. THE UK IS THE MOST PROGRESSIVE MOVING IT INTO THE SE U.S
BY WEDNESDAY...BUT IT REMAINS CUT OFF FROM THE MAIN FLOW AND
THEREFORE IS PROBABLY MOVING TOO FAST. THE EUROPEAN LIFTS IT QUICKLY
NORTHEAST INTO THE FLOW. THE MRF IS MORE OF A COMPROMISE WHICH WILL
KEEP IT DRY ON WEDNESDAY.

CHA   47  75  45  81 /   0   0   0   0
TYS   45  71  44  78 /   0   0   0   0
TRI   43  66  42  74 /   0  20   0   0
OQT   45  71  44  78 /   0   0   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

AUSTIN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:49 PM EDTSevere Thunderstorm WarningMRXJefferson26 min
Apr 28, 5:13 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.